Ann Clin Case Rep | Volume 7, Issue 1 | Case Report | Open Access

Soft Tissue Abscesses Related to Repeated Intramuscular or Subcutaneous Cyclizine Injections

Will Taylor1, Bethany Smart2 and Nick P Thompson1*

1Department of Gastroenterology, Freeman Hospital, England, UK 2Department of Pharmacy, Freeman Hospital, England, UK

*Correspondance to: Nick P Thompson 

Fulltext PDF

Abstract

Cyclizine is an effective anti-emetic that has a variety of potential risks and side effects. These include reduced appetite, constipation, palpitations, postural hypotension and urinary retention, which are well recognized. There has been concern recently about regular intravenous use especially using central lines with extravasation and line erosion, probably due to the low pH of the preparation. We present two patients with gastroparesis and persistent nausea unresponsive to oral anti-emetics treated with long term intramuscular or subcutaneous Cyclizine. This resulted in long-term skin and subcutaneous changes and the development of significant soft tissue abscess formation, each requiring extensive surgery for drainage. Conclusion: Intramuscular or subcutaneous Cyclizine, in addition to other side effects and risks, may be associated with skin changes at the site of repeated injection and the development of abscesses. Regular intramuscular or subcutaneous Cyclizine should be avoided if possible.

Keywords:

#

Citation:

Taylor W, Smart B, Thompson NP. Soft Tissue Abscesses Related to Repeated Intramuscular or Subcutaneous Cyclizine Injections. Ann Clin Case Rep. 2022; 7: 2134..

Subscribe to Our Newsletter